Alert archive / Iowa / Heat Advisories in 2016
Heat Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Jun 15, 2016, 3:20 PM CDT for 6 counties in Iowa. It took effect at Jun 16, 2016, 1:00 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2016, 3:20 PM CDT (20:20 UTC)
- In effect from
- Jun 16, 2016, 1:00 PM CDT
- Expired
- Jun 16, 2016, 3:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Cass County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315 WWUS73 KDMX 152020 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT WED JUN 15 2016 ...HOT AND HUMID CONDITIONS THURSDAY SOUTHWEST IOWA... .TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF SOUTHWEST IOWA THURSDAY WITH INCREASING DEWPOINTS. THIS WILL ALLOW HEAT INDEX VALUES TO RISE INTO THE LOW TO MID 100S ACROSS PORTIONS OF SOUTHWEST IOWA THURSDAY AFTERNOON. REMEMBER TO NOT LEAVE PETS OR CHILDREN IN UNATTENDED CARS. IAZ070-071-081-082-092-093-160430- /O.NEW.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/ CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 320 PM CDT WED JUN 15 2016 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY. * TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THURSDAY AFTERNOON...DUE TO THE COMBINATION OF HIGHS IN THE MID 90S...WITH DEWPOINTS AROUND 70. * IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE SPENDING TIME OUTDOORS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS AND PETS. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$ MJB
4 follow-up statements
742 WWUS73 KDMX 160311 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1011 PM CDT WED JUN 15 2016 ...HOT AND HUMID CONDITIONS THURSDAY SOUTHWEST IOWA... .TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF SOUTHWEST IOWA THURSDAY WITH INCREASING DEWPOINTS. THIS WILL ALLOW HEAT INDEX VALUES TO RISE INTO THE LOW TO MID 100S ACROSS PORTIONS OF SOUTHWEST IOWA THURSDAY AFTERNOON. REMEMBER TO NOT LEAVE PETS OR CHILDREN IN UNATTENDED CARS. IAZ070-071-081-082-092-093-161115- /O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/ CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 1011 PM CDT WED JUN 15 2016 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY... * TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THURSDAY AFTERNOON...DUE TO THE COMBINATION OF HIGHS IN THE MID 90S...WITH DEWPOINTS AROUND 70. * IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE SPENDING TIME OUTDOORS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS AND PETS. && $$
431 WWUS73 KDMX 160833 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 333 AM CDT THU JUN 16 2016 ...HOT AND HUMID CONDITIONS OVER SOUTHWEST IOWA TODAY... .TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF SOUTHWEST IOWA TODAY...POSSIBLY INTO THE UPPER 90S IN SPOTS. HIGH DEWPOINTS COUPLED WITH THESE HOT TEMPERATURES WILL ALLOW PEAK HEAT INDEX VALUES TO REACH 98 TO 106 ACROSS PORTIONS OF SOUTHWEST IOWA BY AFTERNOON. IAZ070-071-081-082-092-093-161645- /O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/ CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 333 AM CDT THU JUN 16 2016 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 98 TO 106 DEGREES BY AFTERNOON DUE TO THE COMBINATION OF HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. * IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE SPENDING TIME OUTDOORS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN AND CHECK UP ON RELATIVES...NEIGHBORS AND PETS. CHILDREN AND PETS SHOULD NOT BE LEFT UNATTENDED IN VEHICLES. && $$ SMALL
717 WWUS73 KDMX 161559 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1059 AM CDT THU JUN 16 2016 ...HOT AND HUMID CONDITIONS OVER SOUTHWEST IOWA TODAY... .TEMPERATURES WILL AGAIN RISE INTO THE MID 90S ACROSS PORTIONS OF SOUTHWEST IOWA TODAY...POSSIBLY INTO THE UPPER 90S IN SPOTS. HIGH DEWPOINTS COUPLED WITH THESE HOT TEMPERATURES WILL ALLOW PEAK HEAT INDEX VALUES TO REACH 98 TO 106 ACROSS PORTIONS OF SOUTHWEST IOWA BY THE AFTERNOON. IAZ070-071-081-082-092-093-170000- /O.CON.KDMX.HT.Y.0002.160616T1800Z-160617T0000Z/ CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 1059 AM CDT THU JUN 16 2016 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TEMPERATURE...HEAT INDEX VALUES WILL RISE TO 98 TO 106 DEGREES BY THE AFTERNOON DUE TO THE COMBINATION OF HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. * IMPACTS...HEAT-RELATED ILLNESSES WILL BE MORE LIKELY FOR THOSE SPENDING TIME OUTDOORS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN AND CHECK UP ON RELATIVES...NEIGHBORS AND PETS. CHILDREN AND PETS SHOULD NOT BE LEFT UNATTENDED IN VEHICLES. && $$ KS
505 WWUS73 KDMX 162015 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU JUN 16 2016 IAZ070-071-081-082-092-093-162115- /O.CAN.KDMX.HT.Y.0002.000000T0000Z-160617T0000Z/ CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 315 PM CDT THU JUN 16 2016 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE HEAT ADVISORY. HEAT INDEX VALUES REMAIN IN THE 95 TO 100 DEGREE RANGE ACROSS SOUTHWEST IOWA...WHICH ARE LOWER THAN EXPECTED. THEREFORE THE HEAT ADVISORY HAS BEEN CANCELLED. $$ MJB
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jun 15, 3:03 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 15, 3:03 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 303 PM CDT WED JUN 15 2016 .SHORT TERM.../Tonight/ Issued at 303 PM CDT Wed Jun 15 2016 Temperatures remain the main challenge for the short term period. Current weak boundary moving into south Central Iowa with wind shift to northwest by evening and light winds expected overnight. Low level moisture finally pulling southeast though drop in dewpoint will result in upper 50s over the north to the lower 60s in the south by early Thursday morning...making for comfortable overnight conditions. Though guidance is suggesting some minor fog toward morning...overall less concern for widespread fog than earlier today. Airmass at least drying out toward morning though we may see some ground fog develop in low lying areas toward sunrise. Large upper level low over northeast MN is expected to track southeast through morning with clouds and showers remaining northeast of our area. Winds generally light overnight and becoming northeast. .LONG TERM.../Thursday through Wednesday/ Issued at 303 PM CDT Wed Jun 15 2016 Quiet conditions expected for the most part to end the week and head into the weekend. Heat and temperatures the main concerns with a large upper ridge building into the central US. Thermal ridge to build into the state as well, with H85 temperatures hovering around 20C to 24C through the next few days. Exception will be across the far east where baroclinic zone aloft remains in place with cooler temps across eastern IA. This boundary will shift east this weekend allowing warmer temps across the entire CWA with the heat building into Sunday which will likely be the warmest day in the period. Some concerns around precipitation potential over the next few days as the NAM hints at some convection moving down from the Dakotas Friday into Saturday in are of moisture advection from the gulf. Main storm track stays to the north with the train of shortwaves topping the ridge expected to push across the Dakotas/Minnesota. Think the NAM is overdoing the possibility of convection and prefer the dry solutions of the GFS/EC which builds in the heat beneath the ridge. Will however see the moisture push into the western CWA in return flow...which will lead to increasing dewpoints. Heat indices will also push to near 105 across the western CWA nearing advisory criteria. Heat-health system also not pegging the worst airmasses for Des Moines and Waterloo, therefore will opt to issue a heat advisory for at least the far southwest where values approach criteria for now. Will have to monitor if temps end up being slightly warmer or higher dewpoints could push additional areas into advisory criteria toward the weekend. which is still below Upper ridge to break down into early next week, with a strong cold front to drop through the CWA. This should bring the next chance for widespread precipitation and allow temperatures to cool down toward the seasonal averages. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1222 PM CDT Wed Jun 15 2016 VFR conditions expected through the period. Weak boundary with no forcing moving through the region now. Area of MVFR ST over southern MN should remain north of KMCW. Will monitor. Otherwise winds light through period becoming more NE aft 12z Thursday. /rev && .DMX Watches/Warnings/Advisories... Heat Advisory Thursday afternoon for Cass-Adair-Adams-Taylor- Union-Ringgold. && UPDATE...Beerends SHORT TERM...REV LONG TERM...Beerends AVIATION...REV
Hazardous weather outlook, Jun 15, 3:12 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT WED JUN 15 2016 IAZ070-071-081-082-092-093-161000- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 312 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075- 083>086-094>097-161000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 312 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:19 PM CDT | Special Weather Statement | DMX | Dallas | 56 min |
| Jun 14, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 15, 4:12 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 15, 10:09 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.